Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 23, 2002, 7:14 PM EDT for Broome County, Delaware County, New York; Susquehanna County, Wayne County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 7:14 PM EDT (23:14 UTC)
- Expired
- Jun 23, 2002, 8:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Broome County, NY, Delaware County, NY, Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:30 PM EDT | Thunderstorm Wind 50 E | Windsor, NY | Trees down on route 79 in Ouaquaga. |
| Jun 23, 7:35 PM EDT | Thunderstorm Wind 50 E | Walton, NY | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 232314
SVRBGM
NYC007-025-PAC115-127-240015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT SUN JUN 23 2002
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROOME COUNTY IN CENTRAL NEW YORK.
DELAWARE COUNTY IN CENTRAL NEW YORK.
SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.
WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
* UNTIL 815 PM EDT.
* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM DELHI TO CONKLIN...MOVING
SOUTHEAST AT 20 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
SANFORD AT 725 PM EDT.
ANDES AND DOWNSVILLE AT 730 PM EDT.
SUSQUEHANNA AND LANESBORO AT 735 PM EDT.
EAST BRANCH AT 740 PM EDT.
SHERMAN AND FISHS EDDY AT 745 PM EDT.
HANCOCK AT 750 PM EDT.
THOMPSON AT 755 PM EDT.
STARRUCA AND HIAWATHA AT 800 PM EDT.
STARLIGHT AT 805 PM EDT.
SHEHAWKEN AT 810 PM EDT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
$$
LAT...LON 4234 7482 4221 7528 4224 7566 4212 7574
4202 7581 4185 7558 4184 7548 4204 7472What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 3:25 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 325 PM EDT SUN JUN 23 2002 SKIES PARTLY CLOUDY AROUND THE AREA WITH A COUPLE OF TSTORMS ACROSS NE PA. A SHORTWAVE IS CURRENTLY MOVING INTO WRN NY...BUT NO CONVECTION HAS DEVELOPED AHEAD OF IT YET. ATMOSPHERE IS UNSTABLE WITH CAPES IN THE 1500-2000 RANGE...SO A FEW STORMS COULD STILL DEVELOP LATER THIS AFTERNOON. WIND FIELD IS STRONGEST ACROSS NRN ZONES...SO THAT AREA HAS THE BEST CHANCE AT SEEING SEVERE WX. COLD FRONT WILL MOVE INTO NRN ZONES A LITTLE AFTER MIDNIGHT...AND WILL BE ENTERING NE PA BY 12Z...SO WILL KEEP MENTION OF TSTORMS OVERNIGHT. MONDAY..FRONT MOVES THROUGH SRN AND WRN PORTIONS OF THE AREA DURING THE MORNING...SO WILL INCLUDE MENTION OF MORNING TSTORMS IN THOSE ZONES. BEHIND THE FRONT...SKIES WILL BECOME MOSTLY SUNNY WITH DEWPOINTS FALLING INTO THE 50S. FRONT WILL STALL CLOSE TO A BUF-PHL LINE...SO THE CONVECTION SHOULD STAY TO OUR WEST MON AFTERNOON. MON NIGHT..FRONT BEGINS TO MOVE BACK EAST AS A WARM FRONT...SO WILL ADD A CHANCE OF TSTORMS INTO WRN AND SRN ZONES AFTER MIDNIGHT. ERN ZONES SHOULD START OFF MOSTLY CLEAR WITH LOW DEWPOINTS...SO EXPECT TEMPS IN VALLEY LOCATIONS TO GET WELL DOWN INTO THE 50S. TUESDAY..WARM/HUMID AIR MOVES BACK IN WITH A CHANCE OF TSTORMS ACROSS THE ENTIRE AREA. WILL MENTION HEAVY RAINFALL IN ZONES SINCE PWS WILL BE BETWEEN 1.5 AND 1.75. EXTENDED (TUE NIGHT-SUN)..WARM/UNSETTLED WX WILL CONTINUE THROUGH THU AFTERNOON WHEN A COLD FRONT MOVES THROUGH...BRINGING COOLER/DRIER AIR FOR THE WEEKEND. WORK ZONES OUT. ZONES BY 345 PM. .BGM...NONE. VAN AUSDALL
In the hours before
Special weather statement, Jun 23, 4:48 PM EDT, 2 hours 26 minutes before
NYZ009-037-036-018-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 448 PM EDT SUN JUN 23 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT.
Special weather statement, Jun 23, 7:08 PM EDT, 6 minutes before
NYZ056-057-240015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 708 PM EDT SUN JUN 23 2002 ...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS MOVING INTO THE AREA... AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS...ALONG A LINE EXTENDING FROM DELHI TO HARPURSVILLE TO CONKLIN.....MOVING SOUTHEAST AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR... WALTON AND SANFORD AT 730 PM. WOLF HOLLOW AND STILESVILLE AT 745 PM. DUNRAVEN AT 800 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. SPORER
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:58 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 77 min |
| Jun 23, 5:40 PM EDT | Flash Flood Warning | BGM | Wyoming | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.